Alabama, 2005

Strong Wind in Alabama, April 12, 2005

April 12, 2005 · NWS BMX · 2 events in 2 counties and zones

A strong wake low or gravity wave moved across central Alabama during the overnight hours. This feature occurred toward the very tail end of a rain area and continued after the rain had ended in most locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong wake low or gravity wave moved across central Alabama during the overnight hours. This feature occurred toward the very tail end of a rain area and continued after the rain had ended in most locations. This feature moved rather slow and allowed the gusty winds to last for a few hours. Gusty winds up to 30 miles an hour accompanied the feature across western Alabama and intensified just after midnight local time. As the feature moved along and south of Interstate 20 and east of Interstate 65, the highest wind gusts were estimated around 50 miles an hour. Several trees and power lines were blown down in each of the counties listed, but most of the counties acrosscentral Alabama experienced wind gusts at least 30 miles an hour. The most significant damage occurred in Talladega, Coosa,and Elmore Counties. Some of the fallen trees landed on homes and caused additional damage. The fallen trees and branches produced power outages in several locations. Here are some peak measured wind gusts in miles an hour and time observed: NWS OBS Birmingham 40 1148 PM CST Calera 35 1149 PM CST Gadsden 32 1235 AM CST Anniston 35 348 AM CST Alexander City 46 320 AM CST Montgomery 47 252 AM CST

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 12, 3:45 AM CST, 15 minutes earlier.

Area forecast discussion, Apr 12, 3:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 AM CDT TUE APR 12 2005

.SYNOPSIS...
COLD FRONT/DRY LINE MOVES THROUGH CENTRAL ALABAMA TODAY...WITH MOST
OF THE SIGNIFICANT RAIN ENDING WEST TO EAST THROUGH NOON. PESKY UPPER
LOW HANGS AROUND THE SCENE AND EXERTS ITS INFLUENCE ON THE REGION
THROUGH EARLY THURSDAY. CLOUDS WILL BE ON THE DECREASE THROUGH THE
DAY TODAY STARTING IN THE WEST...BUT THE LOW WILL USHER IN MORE
CLOUDS AND RAIN CHANCES FOR WEDNESDAY. HIGH PRESSURE STARTS BUILDING
INTO THE REGION LATE THURSDAY AND A DRY FORECAST IS IN STORE FROM
FRIDAY THROUGH MONDAY AT THIS TIME.

&&

.SHORT TERM (TODAY THROUGH THURSDAY)...
GRAVITY WAVE/WAKE LOW EVENT STARTED BETWEEN 9 AND 10 PM LAST NIGHT
AND MOVED ACROSS PARTS OF CENTRAL ALABAMA. WIND GUSTS REACHED 48 MPH
ON TOP OF RED MOUNTAIN AND AT THE MERCEDES PLANT IN VANCE. WIDESPREAD
30+ MPH GUST MEASURED FROM EASTERN MISSISSIPPI ACROSS MUCH OF CENTRAL
ALABAMA. RECEIVED A FEW REPORTS OF LARGE TREE LIMBS/TREES DOWN AND
MINOR POWER OUTAGES BEFORE PRESS TIME. WILL RE-EVALUATE THE WIND
ADVISORY JUST BEFORE 4 AM AND WILL PROBABLY EXTEND IT FURTHER TO THE
SOUTHEAST.

AS MENTIONED IN YESTERDAYS DISCUSSION...MUCH OF THE SHORT TERM
CHALLENGES REVOLVE AROUND THE INTERACTION BETWEEN UPPER LOWS. CENTRAL
UNITED STATES LOW TRIES THE TWO STEP FUJIWARA WITH THE LOW NEAR THE
NEW ENGLAND COAST. WILL GO WITH HPCS LEAD IN LEANING TOWARD THE
GFS/UKMET SOLUTION HERE.

SURFACE DRY LINE/COLD FRONT STILL BACK ALONG THE MISSISSIPPI RIVER
EARLY THIS MORNING. MESO LOW MOVING INTO NORTHWEST ALABAMA KICKING
OFF SCATTERED CONVECTION BACK ACROSS CENTRAL MISSISSIPPI INTO
NORTHWEST ALABAMA. WILL KEEP POPS THE HIGHEST ACROSS SOUTHEASTERN
AREAS BUT WILL BASE OFF RADAR TRENDS JUST BEFORE ISSUANCE. MAIN CORE
OF THE UPPER LOW STAYS NORTH OF THE AREA BY THIS AFTERNOON BUT WILL
LEAVE POPS IN NORTH DUE TO PROXIMITY...COLD POOL ALOFT/LOW WET BULB
ZEROS/SOME UPPER LEVEL DIVERGENCE. LIKE THE NAMS QPF BETTER THAN GFS
SO WILL LEAN THAT WAY IN THE SHORT TERM.

WHATS LEFT OF THE UPPER LOW MOVES SOUTHWARD AND THROUGH THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. THIS FEATURE WILL MOST LIKELY
SQUEEZE OUT A FEW SHOWERS DESPITE PRECIP WATER VALUES AROUND 0.75
INCHES. WILL INCREASE POPS A BIT SOUTH AND EXTEND SMALL POPS INTO
WEDNESDAY NIGHT. CLOUDS AND RAIN WILL HOLD TEMPS DOWN WEDNESDAY
AFTERNOON.

MAV/MET MOS NUMBERS ARE INCREDIBLY CLOSE IN THE SHORT TERM WITH
TEMPS AND POPS. FWC KEEPS THINGS MUCH DRIER AND COOLER. WILL TAKE A
MIX BETWEEN MET AND MAV.

.LONG TERM (FRIDAY THROUGH MONDAY)...
MEDIUM RANGE MODELS IN FAIR AGREEMENT THAT RIDGE SURFACE/ALOFT WILL
BUILD ACROSS THE FORECAST AREA THE ENTIRE PERIOD. WILL KEEP THE SAME
TREND GOING WITH NO MENTION OF RAIN AT THIS TIME. GRADUAL INCREASE
IN BOTH DAYTIME AND NIGHTTIME TEMPERATURES AND THESE NUMBERS DO
NOT STRAY FAR FROM THE NORMAL READINGS FOR MID APRIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  50  65  45 /  50  10  50  20
ANNISTON    73  49  65  45 /  50  10  50  20
BIRMINGHAM  75  50  65  47 /  50  10  50  20
TUSCALOOSA  76  51  66  48 /  50  10  30  20
CALERA      76  50  66  47 /  50  10  30  20
AUBURN      73  52  69  48 /  50  10  30  20
MONTGOMERY  77  52  70  48 /  50  10  30  20
TROY        76  53  72  49 /  50  10  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY ALZ037-038-043>050 UNTIL 6 AM CDT.

&&

75/LINHARES
Hazardous weather outlook, Apr 11, 8:00 PM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CDT MON APR 11 2005

ALZ011>015-017>050-121230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
900 PM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

A STRONG STORM SYSTEM CONTINUES TO TRACK ACROSS THE LOWER
MISSISSIPPI VALLEY.  AS THE ASSOCIATED COLD FRONT PUSHES EASTWARD...
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL SPREAD
INTO CENTRAL ALABAMA.  FOR THE REMAINDER OF THE NIGHT...SHOWERS AND
THUNDERSTORMS WILL GRADUALLY BE ON THE INCREASE FROM WEST TO EAST.
FORTUNATELY FOR MUCH OF THE FORECAST AREA...THE MOIST AND UNSTABLE
AIR HAS NOT COME AS FAR NORTH AS PREVIOUSLY EXPECTED...AND THE UPPER
LEVEL FORCING NEEDED FOR STRONG THUNDERSTORM DEVELOPMENT HAS SHIFTED
SOUTH.

AT THIS TIME...IT APPEARS THAT ANY CHANCES FOR STRONG TO SEVERE
THUNDERSTORMS FOR THE REMAINDER OF THE NIGHT WILL BE LIMITED TO THE
EXTREME SOUTHWESTERN PORTIONS OF THE FORECAST AREA...WELL AFTER
MIDNIGHT AND TOWARD MORNING.  THE AREA OF SLIGHT RISK OF SEVERE
THUNDERSTORMS HAS BEEN REDUCED TO GREENE...HALE...SUMTER...PERRY...
DALLAS...LOWNDES AND MARENGO COUNTIES.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

A FEW SHOWERS AND ISOLATED THUNDERSTORMS COULD LINGER DURING
THE EARLY MORNING HOURS OF TUESDAY...HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED LATE TONIGHT...MAINLY IN SOUTHWESTERN PORTIONS OF THE
FORECAST AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Macon

When
April 12, 4:00 AM CST to 6:00 AM CST
Where
Macon forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Strong Wind, Bullock

When
April 12, 4:30 AM CST to 6:30 AM CST
Where
Bullock forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448003, 5448004.